Alert archive / California / Small Craft Advisory for Windses in 2008

Small Craft Advisory for Winds 80, NWS Eureka, CA

December 12, 2008

NWS Eureka, CA issued this small craft advisory for winds at Dec 12, 2008, 3:34 AM PST. It took effect at Dec 12, 2008, 9:14 AM PST. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2008, 3:34 AM PST (11:34 UTC)
In effect from
Dec 12, 2008, 9:14 AM PST
Expired
Dec 14, 2008, 1:49 AM PST
In force
41 hr
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this small craft advisory for winds went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory for winds went out at Dec 11, 4:06 PM PST, 11 hours 28 minutes earlier.

Area forecast discussion, Dec 11, 4:06 PM PST, 11 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
406 PM PST THU DEC 11 2008

.SYNOPSIS...HIGH PRESSURE OVER THE AREA WILL MAINTAIN MAINLY FAIR
SKIES OVERNIGHT...WITH THE EXCEPTION OF NIGHT AND MORNING FOG ALONG
THE COAST AND IN THE NORTHERN INTERIOR VALLEYS. A COLD UPPER LEVEL
LOW WILL BRING RAIN AND SNOW AND MUCH COOLER TEMPERATURES TO THE
FORECAST AREA FRIDAY NIGHT THROUGH NEXT WEDNESDAY.
&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...HIGH PRESSURE WILL WEAKEN
SLIGHTLY OVERNIGHT AS A WEAK SHORTWAVE MOVES ACROSS THE PACIFIC
NORTHWEST. PATCHY FOG IS EXPECTED ALONG THE COAST AND IN NORTHERN
INTERIOR VALLEYS FRI MORNING WITH THE POSSIBILITY OF PATCHY DRIZZLE
ALONG THE NORTH COAST.

A MAJOR CHANGE IN THE PATTERN BEGINS FRIDAY AS A COLD UPPER LOW
DROPS SOUTH OUT OF BRITISH COLUMBIA. THE INITIAL SHOT OF
PRECIPITATION WILL BEGIN ON FRIDAY WITH THE ARRIVAL OF A COLD FRONT.
SNOW LEVELS INITIALLY AROUND 5000 FT FRI WILL DROP THROUGH THE DAY
AS THE COLD AIR FILTERS INTO THE REGION. BY LATE FRIDAY
NIGHT...700MB TEMPS WILL DIP TO AROUND -17C OVER THE NORTHERN
PORTIONS OF THE CWA. BY SAT MORNING...SNOW LEVELS ARE EXPECTED TO BE
1000 TO 1500 FT OVER THE NORTHERN HALF OF THE CWA AND DROP TO 1500
TO 2000 FT OVER MENDOCINO COUNTY. THE COLD FRONT WILL MOVE THROUGH
LATE FRI WITH W TO NW WINDS INCREASING IN ITS WAKE. AT THIS TIME
ONLY SPOTTY PRECIPITATION IS EXPECTED INTO SATURDAY WITH THE MAIN
FOCUS MAINLY OVER EASTERN DEL NORTE COUNTY. GIVEN THE SHOWERY NATURE
OF THE PRECIP AND ABOVE FREEZING SOIL TEMPS EXPECT LESS THAN AN INCH
ACCUMULATION WITH 1 TO 3 INCHES POSSIBLE ABOVE 3000 FT. SCATTERED
RAIN AND SNOW SHOWER ACTIVITY WILL CONTINUE OVER THE NW CA INTO
SUNDAY. WITH THE COLD POOL CONTINUING TO DROP SOUTHWARD THE
DEVELOPMENT OF THUNDERSTORMS OVER THE COASTAL WATERS COULD MOVE OVER
THE COASTAL AREAS OF ZONES 001..002 AND TO SOME EXTENT 003. SMALL
HAIL ASSOCIATED WITH THE CONVECTION COULD IMPACT HIGHWAYS AND WELL
TRAVELED ROADS. BC

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY...LITTLE CHANGE TO THE
AFTERNOON FORECAST FROM PREVIOUS DAYS...THE MAJOR CONCERNS FOR THE
EXTENDED PERIOD CONTINUE TO BE VERY LOW SNOW LEVELS AND THE
POTENTIAL FOR THUNDERSTORMS AND SMALL HAIL.

A SECOND UPPER LEVEL LOW WILL SLIDE DOWN THE WEST COAST SUNDAY
THROUGH TUESDAY...BRINGING ANOTHER REINFORCING SHOT OF COLD
CONTINENTAL POLAR AIR INTO THE REGION. THE 12 AND 18Z OPERATIONAL
GFS FORECAST FOR THE LOW HAS SLID FURTHER OFFSHORE AS IT SLIDES DOWN
THE COAST...WHICH TRANSLATES INTO ADDITIONAL MOISTURE ASSOCIATED
WITH SYSTEM. OTHER GUIDANCE...INCLUDING THE HPC FORECAST...CONTINUE
TO STAY WITH A MORE INLAND TRACK FOR THE LOW AND LESS MOISTURE.
GIVEN THE CONSISTENCY WITH THIS TRACK...HAVE USED THIS THINKING FOR
THE FORECAST.

FORECASTED THICKNESS VALUES AND TEMPERATURES FROM THE GFS AND ECMWF
UNIFORMLY SHOW SNOW LEVELS DOWN TO AROUND 1000-2000 FEET WITH THE
MODELS EVEN SHOWING NIGHTTIME RADIATIVE EFFECTS BRINGING A RAIN/SNOW
MIX DOWN TO VALLEY FLOORS AND POSSIBLY DOWN TO COASTAL LOCATIONS IN
THE OVERNIGHT AND MORNING HOURS THROUGH WEDNESDAY MORNING. THE
SENSIBLE FORECAST CONTINUES TO BE FOR NUMEROUS TO WIDESPREAD RAIN
AND SNOW SHOWERS SAT NIGHT THROUGH TUESDAY. WITH ITS OFFSHORE
TRACK...THE GFS IS MORE AGGRESSIVE IN DRYING OUT THE REGION WITH
EASTERLY FLOW ON THE BACKSIDE OF THE LOW TUESDAY NIGHT AND
WEDNESDAY. EVEN WITH A MORE INLAND TRACK...STILL EXPECT ACTIVITY TO
TAPER OFF FROM  NORTH TO SOUTH AS THE LOW MOVE SOMEWHERE SOUTH OF
THE REGION.

A FEW LOW TOPPED THUNDERSTORMS WILL BE POSSIBLE OVER THE WATERS AND
ADJACENT COASTAL SECTIONS THROUGH THIS TIME PERIOD...WITH THE MOST
UNSTABLE AIRMASS APPEARING TO BE SUNDAY INTO MONDAY WITH THE
REINFORCING SHOT OF COLD AIR. HAVE EXTENDED THE POSSIBILITY OF
COASTAL TSTMS AND SMALL HAIL THROUGH WEDNESDAY TO ACCOUNT FOR THE
DIFFERENCES IN THE TIMING OF THE PROGRESS OF THE UPPER LEVEL LOW AS
IT MOVES DOWN THE COAST. ALM

&&

.AVIATION...WIDESPREAD VFR CONDITIONS TODAY WITH A FEW HIGH CLOUDS
TRANSITING THE AREA DUE TO A WEAK SHORTWAVE PASSING OVER NW
CALIFORNIA. LATEST RUC ANALYSIS IS HINTING AT WEAK ONSHORE FLOW
DEVELOPING EARLY THIS EVENING WITH AN ASSOCIATED STRATUS PUSH OVER
HUMBOLDT BAY...CONSIDERING WE HAVE AN APPROACHING LOW PRESSURE
SYSTEM FROM THE NW THIS SEEMS REASONABLE. FLOW REMAINS SLIGHTLY
OFFSHORE AT KCEC THROUGH THE PERIOD SO NOT LOOKING FOR ANY LOW
CEILINGS OR FOG AT THAT LOCATION. AS THE COLD FRONT PASSES OVER THE
AREA TOMORROW AFTERNOON...RAIN SHOWERS WILL BE WIDESPREAD WITH LOW
CEILINGS OBSCURING MOUNTAINOUS TERRAIN. A CHECK OF AIRMETS/SIGMETS
WOULD BE PRUDENT AS FREEZING LEVELS WILL BE DROPPING WITH INCREASED
CHANCES OF ICING CONDITIONS AT LOW LEVELS. WINDS WILL BECOME GUSTY
AS WELL ESPECIALLY OVER HIGHER TERRAIN AS THE FRONT TRANSITS THE
AREA. BK

&&

.MARINE...A THERMAL TROUGH OVER CALIFORNIA WILL INTERACT WITH HIGH
PRESSURE OVER THE EAST PACIFIC TO KEEP STRONG NORTH WINDS IN THE
FORECAST THROUGH TONIGHT. WINDS WILL SUBSIDE TOMORROW MORNING FOR A
SHORT TIME BEFORE INCREASING AGAIN BEHIND A COLD FRONT THAT WILL PASS
OVER THE AREA IN THE AFTERNOON. WINDS ARE EXPECTED TO INCREASE TO
NEAR GALE FORCE OVER THE OUTER WATERS ON SATURDAY AND THEN BEGIN TO
DECREASE SUNDAY MORNING. THIS LOW WILL GENERATE A NW SWELL THAT
BEGIN TO MOVE INTO THE WATERS OFF NORTHERN CALIFORNIA ON FRIDAY
NIGHT. WAVES WILL BUILD TO NEAR 24 FEET ON SATURDAY AFTERNOON AND
THEN BEGIN TO SLOWLY SUBSIDE SUNDAY AND MONDAY. THUNDERSTORMS WILL
ALSO BE POSSIBLE OVER THE WEEKEND. BK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM

SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 10 PM PST
SATURDAY.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
MIDNIGHT PST FRIDAY NIGHT.
HAZARDOUS SEAS WATCH NOW IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY MORNING.

CAPE MENDOCINO TO PT ARENA 10 TO 60 NM

SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 10 PM PST
SATURDAY.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
MIDNIGHT PST FRIDAY NIGHT.
HAZARDOUS SEAS WATCH NOW IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SUNDAY MORNING.

PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 2 AM
PST FRIDAY.
HAZARDOUS SEAS WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY MORNING.

CAPE MENDOCINO TO PT ARENA OUT 10 NM

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 2 AM
PST FRIDAY.
HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY
MORNING.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 11, 4:43 AM PST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
443 AM PST THU DEC 11 2008

CAZ001>004-076-121400-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
UPPER TRINITY RIVER-MENDOCINO INTERIOR-
443 AM PST THU DEC 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEP UPPER LEVEL LOW WILL MOVE ACROSS NORTHWEST CALIFORNIA FRIDAY
THROUGH WEDNESDAY. RAIN MAY MIX WITH SNOW ALL THE WAY DOWN TO THE
VALLEY FLOORS...WITH ACCUMULATING SNOWS POSSIBLE AT ELEVATIONS
ABOVE 1500 TO 2000 FEET. ADDITIONALLY...ISOLATED THUNDERSTORMS ARE
POSSIBLE NEAR AND ALONG THE COAST WHICH MAY CONTAIN SMALL
HAIL...MAKING FOR TREACHEROUS DRIVING CONDITIONS EVEN AT SEA
LEVEL. SEE AWIPS PRODUCT /SFOSPSEKA/ OR WMO HEADER /WWUS86 KEKA/
FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 3:34 AM PSTHazardous Seas WarningEKA60 hr
Dec 12, 3:34 AM PSTSmall Craft Advisory for Hazardous SeasEKA22 hr
Dec 12, 3:34 AM PSTSmall Craft Advisory for Hazardous SeasEKA22 hr
Dec 12, 4:16 AM PSTHigh Surf AdvisoryEKA57 hr
Dec 12, 2:22 PM PSTWinter Weather AdvisoryEKA25 hr
Dec 12, 2:52 PM PSTHigh Surf WarningEKA35 hr

Nearby

Small Craft Advisory for Windses in California, 2008Every small craft advisory for winds in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.